Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 1:31 PM MST for Apache County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 1:31 PM MST (20:31 UTC)
- Expired
- Jul 19, 2017, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WGUS55 KFGZ 192031 FFWFGZ AZC001-192330- /O.NEW.KFGZ.FF.W.0036.170719T2031Z-170719T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 131 PM MST WED JUL 19 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Apache County in northeastern Arizona... * Until 430 PM MST * At 130 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Round Rock, Red Rock, Twin Falls, Red Mesa, Cove Chapter House, Totacon, Teec Nos Pos and Lukachukai. This includes the following streams and drainages...Muerto, Canyon del...Tsitah Wash...Blackrock Wash...Lukachukai Creek...Blackhorse Creek...White Rock Wash...Boiling Over Wash...White Water Wash... Willow Spring Wash...Teec Nos Pos Wash...Dry Farm Wash...Cove Wash... Red Wash...Toh Dahstini Wash...Agua Sal Creek...Chinle Wash...Kit Sili Wash...Red Water Wash...Pine Wash...Standing Redrock Creek... Greasewood Wash...Lizard Wash...Walker Creek...Sweetwater Wash... Hasbidito Creek and Horse Mesa Creek. This includes the following highways... Highway 160 between mile markers 442 and 470. Highway 191 between mile markers 471 and 486. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3700 10905 3635 10905 3641 10960 3700 10950 $$ TPS
1 follow-up statement
424 WGUS75 KFGZ 192325 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 425 PM MST WED JUL 19 2017 AZC001-192333- /O.EXP.KFGZ.FF.W.0036.000000T0000Z-170719T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Apache- 425 PM MST WED JUL 19 2017 ...THE FLASH FLOOD WARNING FOR APACHE COUNTY WILL EXPIRE AT 430 PM MST... The Flash Flood Warning for Round Rock, Red Rock, Twin Falls, Red Mesa, Cove Chapter House, Totacon, Teec Nos Pos and Lukachukai area will expire at 430 PM MST. Water should continue to recede this afternoon, but will remain higher than normal through the early evening. However, flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3700 10905 3635 10905 3641 10960 3700 10950 $$ MAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:00 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 19, 10:00 AM MST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1000 AM MST Wed Jul 19 2017 .SYNOPSIS...Monsoon moisture will continue to bring numerous showers and thunderstorms to northern and central Arizona. Heavy rainfall from the stronger storms will be capable of producing flash flooding at least through this evening. && .DISCUSSION...The 12Z KFGZ sounding had 0.99" PW and generally southeast (to northwest) stearing winds. Most of the area received rain (cooler ground) in the last 24 hour...however, cear skies this morning have allowed for surface heating. An easterly wave moving through west Texas and New Mexico. This all will bring an active afternoon and evening for much of the area. Other storms may also develop over northeast Arizona after dark and over the White Mountains overngiht. && .PREV DISCUSSION /241 AM MST/...After a very active Tuesday monsoon moisture remains in place for today over central Arizona. The air mass over central to northwest Arizona has been worked over a bit from the last two days of convective activity. As a result, for today across this area, we are anticipating that the general thunderstorm character will be weaker/more short lived. However, an isolated stronger storm or two will be capable of producing 1 to 3 inches of rainfall in an hour and with saturated surface conditions in some locations there will exist the threat for flash flooding. If you are out and about stay aware especially from the afternoon into the evening hours. Drier air from New Mexico looks to be moving into the northeast corner of the state with a downturn in activity across that portion of Arizona. From Thursday onward...Models showing that the air mass across Arizona will dry out a bit. However, enough monsoon moisture will remain for a medium level of monsoon activity. Anticipate the usual day-to-day variations in the character and coverage of storms, always difficult to forecast much more than a day in advance. Best to stay tuned as each day unfolds. && .AVIATION...For the 18Z package...Expect scattered to numerous showers and thunderstorms through late tonight. The greatest activity is expected along and south of the Mogollon Rim with isolated IFR in +RA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>018-037>040. && PUBLIC...MAS/McCollum AVIATION...RR FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 311 AM MST Wed Jul 19 2017 AZZ004>018-037>040-200400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 311 AM MST Wed Jul 19 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for northern Arizona through this evening. Showers and thunderstorms will develop during the afternoon and generally move to the northwest, continuing into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily thunderstorms will continue into early next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 19, 12:33 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM FLASH FLOOD 3 SSW PRESCOTT AIRPORT 34.60N 112.46W
07/19/2017 YAVAPAI AZ TRAINED SPOTTER
ROADS AT WILLOW CREEK RD AND COMMERCE
FLOODED. 1 TRUCK STUCK IN WATER.
&&Local storm report, Jul 19, 1:06 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 4 SW PRESCOTT VALLEY 34.57N 112.37W
07/19/2017 YAVAPAI AZ LAW ENFORCEMENT
3 FEET OF WATER AND DEBRIS OVER ROAD. IN
DIAMOND VALLEY SUBDIVISION AT EMERALD DR.
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:08 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 5:11 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 18, 5:15 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 18 min |
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 7:06 PM MST | Special Weather Statement | FGZ | 54 min | |
| Jul 18, 8:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 118 min |
| Jul 18, 10:47 PM MST | Areal Flood Advisory | FGZ | Yavapai | 8 hr |
| Jul 18, 11:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 1:28 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 19, 11:49 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 12:05 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 19, 12:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 4:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.